Oregon, 2016Damaging Wind in Oregon, June 6, 2016
June 6, 2016 · NWS MFR · 1 event in 1 county or zone
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture, strong surface heating, and an upper level disturbance combined to promote convection over the area. Some of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 6, 1:50 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 6, 1:50 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
250 PM PDT MON JUN 6 2016
.SHORT TERM...Today through Thursday Night...Visible satellite
shows that towering cumulus are beginning to build along the
Cascades, Siskiyous, and eastward. We are still on track for
showers and thunderstorms to initiate later this afternoon. Storms
will act quite like they did yesterday, drawing incredibly high
moisture content (PWATS are in the 90th percentile) from the
Westside valleys but remaining tied to the mountains due to weak
steering flow. Forecast soundings,on the other hand, are showing
that the cap is starting to break in the valleys as well; so a few
storms may be possible in the Rogue Valley. Any storms in the weak
flow will be slow moving, and could provide torrential rainfall.
Have issued a flash flood watch for recent burn scars along the
Cascade and Siskiyou Mountains. The thunderstorm chances will be
continuing into tonight, particularly along the Cascades and
Siskiyous. The steering flow will remain weak, but will pick up
from the south as the night goes on. This will allow for storms to
form over the Siskiyous and possibly drift into the Rogue Valley
and Eastside beginning later tonight.
Although the heat will continue tomorrow, we are not expecting it
to reach the triple digits for a fourth day in a row. We are,
however, still expecting it to be hot enough to provide enough
instability to mix with the moisture to create more widespread
thunderstorm chances tomorrow. Storms may still initiate over the
Cascades and higher terrain of Siskiyou county, but the flow may
cause these storms to drift into the Rogue Valley and into the
Eastside. In addition to the increased coverage for storms, a few
of these storms could see some large hail and some gusty winds.
The Storm Prediction Center has placed portions of northern
California and Southern Oregon in a marginal risk category for
severe storms. I do believe that the best chances for severe
weather will be ultimately confined along and just east of the
Cascades.
The overall pattern will shift on Wednesday, as an upper-level
trough moves closer to our area. As a result, we will see a break
from the heat with more seasonable temperatures. This system will
also produce an increase in cloud cover and chances for showers
as several disturbances travel overhead. Temperatures on Wednesday
will be about 10 degrees cooler than on Tuesday, and another 10
degree drop is expected on Thursday. -Schaaf
.LONG TERM...Friday June 10, 2016 through Monday, June 13, 2016...
Confidence remains fairly good through the extended forecast period
as models remain in decent agreement. A strong upper trough axis
moves through the area Friday into Saturday, and as a result, it
will be cool and showery over the area. Snow levels will fall as low
as 5000 feet Saturday morning, so there may even be a big of snow in
the mountains. A flat ridge develops over the PacNW Sunday into
Monday, and temperatures will probably rebound to around normal.
However, all long range models remain in agreement that an even
stronger system moves into the PacNW mid next week with even cooler,
wetter weather. Model consistency is remarkably high for such an
abnormal low pressure system in days 7-10, so confidence is at least
moderate that it will actually come to pass. -Wright
&&
.AVIATION...For the 06/18Z TAF cycle...VFR conditions are
expected at all areas through this evening. Thunderstorms will
develop over the Cascades and Siskiyous again, and any storm will
be capable of producing heavy rain. Storms will last into the
evening and may even drift out over the west side overnight.
Stratus will likely move back into the coast later this evening
with IFR cigs/vis. -Wright
&&
.MARINE...Updated 300 AM PDT Mon 6 June 2016...North winds will
increase today as a thermal trough strengthens along the South
Oregon coast. Confidence remains high that gale force winds and
hazardous will affect waters mainly south of Cape Blanco and
beyond 5 nm from shore. Hazardous seas are also expected this
afternoon and evening beyond 10 m fro shore south of Bandon. Winds
and seas will gradually lower Tuesday as the thermal trough
weakens. There are some model differences on how quickly north
winds will lower on Tuesday how soon southerly wind change will
occur, mainly for areas south of Cape Blanco. Have leaned towards
a blend of the model solutions with the southerly winds developing
south of Gold Beach within 10 to 20 nm of shore Tuesday morning
then expanding northward Tuesday afternoon and evening for areas
from 10 to 30 nm from shore south of Cape Blanco. Low clouds may
accompany this southerly wind shift. Of note, a couple high
resolution models show this southerly wind shift occurring sooner
and spreading further north in the afternoon and evening on
Tuesday to include areas from Cape Arago southward.
A weak surface low is expected along the coast Tuesday night into
Wednesday with a chance for light rain, drizzle and low clouds. Then
a weak cold front will move in from the northwest Friday. /CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through late tonight for ORZ027>029.
Heat Advisory until 8 PM PDT this evening for ORZ024-026-028.
CA...Flash Flood Watch through late tonight for CAZ080-081-083-085.
Heat Advisory until 8 PM PDT this evening for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Tuesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 11 PM PDT this evening for
PZZ350-356-370.
Gale Warning until 11 PM PDT this evening for PZZ356-376.
Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ376.
BMS/TRW/CCIn the hours before
Special weather statement, Jun 6, 3:20 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
420 PM PDT MON JUN 6 2016
ORZ026>028-062345-
SOUTH CENTRAL OREGON CASCADES OR-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-JACKSON COUNTY OR-
420 PM PDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
445 PM PDT...
AT 419 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PROSPECT...OR 23 MILES SOUTHWEST OF CRATER LAKE. THIS STORM WAS
NEARLY STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 62...PROSPECT STATE SCENIC VIEWPOINT...
PROSPECT AND JOSEPH STEWART STATE PARK.
LAT...LON 4285 12248 4270 12241 4262 12261 4280 12268
TIME...MOT...LOC 2319Z 069DEG 0KT 4274 12254
SK
Special weather statement, Jun 6, 3:21 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT MON JUN 6 2016
ORZ027-062345-
SOUTH CENTRAL OREGON CASCADES-
421 PM PDT MON JUN 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...
AT 420 PM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER NATURAL BRIDGE
CAMPGROUND...OR 15 MILES WEST OF CRATER LAKE. THE STORM IS NEARLY
STATIONARY.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROGUE GORGE...UNION CREEK AND NATURAL BRIDGE CAMPGROUND.
THIS INCLUDES OR 62 IN OREGON BETWEEN MILE MARKERS 51 AND 57.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4292 12237 4284 12235 4282 12256 4292 12255
TIME...MOT...LOC 2320Z 084DEG 4KT 4288 12243
DW
Special weather statement, Jun 6, 3:38 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
438 PM PDT MON JUN 6 2016
ORZ026-028-070000-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-JACKSON COUNTY OR-
438 PM PDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON COUNTY UNTIL
500 PM PDT...
AT 437 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUTTE FALLS...OR 24 MILES NORTHEAST OF MEDFORD...MOVING WEST AT
10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUTTE FALLS...LOST CREEK LAKE...CASEY STATE PARK AND JOSEPH STEWART
STATE PARK.
LAT...LON 4269 12242 4251 12241 4248 12274 4271 12273
TIME...MOT...LOC 2337Z 088DEG 13KT 4260 12252
SK
Thunderstorm Wind, Jackson
- When
- June 6, 4:00 PM PST to 4:30 PM PST
- Where
- Jackson County, Prospect to 3.45 mi WSW of Prospect
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.750, -122.480
KDRV-TV reported a large tree was blown down, closing Highway 62 until it was cleared.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629981.